HIV patients taking a combination of antiretroviral drugs may be at an increased risk of developing lipodystrophy a metabolic abnormality that can result in weight gain and fat redistribution.
This study of 494 HIV-1 patients undergoing highly active antiretroviral therapy (HAART) including at least one protease inhibitor generally thought to be the cause of the lipodystrophy concluded that the risk of lipo dystrophy seems to be related to the total exposure to all of the drugs in HAART.
The study also revealed that women had nearly twice the risk of men, as did those who contracted HIV through sexual contact rather than drug use. In this latter group, heterosexuals had the highest risk 2.86 times that of those not on HAART compared with 2.17 for homosexuals (Lancet, 2001; 357: 592-8).
The effects of protease inhibitors on the body are still not clearly understood. One suggestion is that they raise levels of prolactin, which may result in galactorrhoea (milk production in men and non pregnant women).
However, a small study of HIV-1 infected men found no differences in prolactin levels in protease treated and non treated patients.
Prolactin, say the researchers, is a complex hormone which, while responsible for milk production, is also released by certain cells as part of the immune response. Thus, prolactin levels may be rising in response to the opportunistic infections common in AIDS patients (Lancet, 2001; 357: 473-4).